Alert archive / Utah / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 24, NWS Salt Lake City, UT

July 12, 2008Washington County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Jul 12, 2008, 6:06 PM MDT for Washington County, Utah. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2008, 6:06 PM MDT (00:06 UTC)
Expired
Jul 12, 2008, 6:30 PM MDT
In force
24 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon

County Washington County, UT

The radar

The Cedar City radar (KICX), 69 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.1 hours before the alert went out and 272 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2008-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 75 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2008-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
75 J/kg
Mixed-layer CIN
-170 J/kg
Mixed-layer LCL
1086 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 130006
SVRSLC
UTC053-130030-
/O.NEW.KSLC.SV.W.0024.080713T0006Z-080713T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
606 PM MDT SAT JUL 12 2008

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL WASHINGTON COUNTY IN UTAH

* UNTIL 630 PM MDT

* AT 603 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED OVER CENTRAL WASHINGTON COUNTY...OR 15 MILES
  NORTH OF ST GEORGE...AND MOVING SOUTHWEST AT 7 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL CENTRAL WASHINGTON COUNTY AT 620 PM MDT

VERY HEAVY RAIN IS ALSO LIKELY WITH THIS STORM.

LAT...LON 3721 11342 3713 11354 3727 11370 3738 11355
      3729 11342
TIME...MOT...LOC 0006Z 042DEG 6KT 3729 11353

$$
1 follow-up statement
000 
WWUS55 KSLC 130030
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
629 PM MDT SAT JUL 12 2008

UTC053-130039-
/O.EXP.KSLC.SV.W.0024.000000T0000Z-080713T0030Z/
WASHINGTON UT-
629 PM MDT SAT JUL 12 2008

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL WASHINGTON COUNTY
EXPIRES AT 630 PM MDT...

THE STORM HAS WEAKENED AND IS NO LONGER SEVERE. THEREFORE THE WARNING
IS BEING ALLOWED TO EXPIRE.

LAT...LON 3721 11342 3713 11354 3727 11370 3738 11355
      3729 11342
TIME...MOT...LOC 0024Z 042DEG 6KT 3727 11356

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 2:57 PM MDT, 3 hours 9 minutes earlier.

Area forecast discussion, Jul 12, 2:57 PM MDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
257 PM MDT SAT JUL 12 2008

.SYNOPSIS...HIGH PRESSURE WILL REMAIN OVER UTAH THROUGH NEXT WEEK.
TROPICAL MOISTURE OVER THE SOUTH TODAY WILL MOVE FARTHER NORTH
SUNDAY AND MONDAY.

&&

.DISCUSSION...ISOLATED CONVECTION BEGINNING TO DEVELOP OVER
SOUTHERN UTAH THIS AFTERNOON...ALTHOUGH NOT AS WIDESPREAD OR AS
ROBUST AS YESTERDAY. NEVERTHELESS...EXPECT SOUTHWEST UTAH TO GET
GOING PRETTY GOOD LATER THIS AFTERNOON...ESPECIALLY OVER ZION
PARK. STATIONARY COOL BOUNDARY STILL LINGERING OVER CENTRAL UTAH
BUT ONLY SERVING TO HOLD MOISTURE SOUTH TODAY. THIS FRONT WILL
ABATE SUNDAY ALLOWING MOISTURE TO MIGRATE NORTHWARD. EXPECT A
SLIGHT CHANCE OF THUNDERSTORMS AS FAR NORTH AS UTAH COUNTY SUNDAY
THEN OVER MOST OF THE STATE ON MONDAY. CLOUD COVER HAS KEPT
TEMPERATURES AT ST. GEORGE ABOUT 7 DEGREES COOLER THAN AT THIS TIME
YESTERDAY AND MAY NOT MAKE THE UPPER 90S AS CONVECTION SHOULD ONLY
INCREASE OVER THE REMAINING DAYTIME HEATING. TEMPERATURES PRETTY
MUCH THE SAME OR ONLY A BIT WARMER OVER THE NORTH WHICH IS IN LINE
WITH PREVIOUS FORECAST.

MOISTURE SHOULD CONTINUE ACROSS MUCH OF THE COUNTY WARNING AREA
THROUGH WEDNESDAY AND MAYBE INTO THURSDAY. A WEAK SYSTEM MOVES
THROUGH THE RIDGE FAR TO THE NORTH WEDNESDAY AND THURSDAY AND THIS
MAY LOWER TEMPERATURES SLIGHTLY OVER THE NORTH. AS THIS SYSTEM
SLIDES OUT INTO THE NORTHERN GREAT PLAINS...THE RIDGE WILL
REESTABLISH ITSELF OVER THE GREAT BASIN...ALBEIT FARTHER WEST.
THIS WILL CUT OFF THE MOISTURE FLOWING NORTH AND SEND IT FARTHER
WEST INTO NEVADA ALLOWING UTAH TO DRY OUT FOR THE END OF THE WEEK.
THIS WILL BE SHORT LIVED AS THE RIDGE PROMPTLY BEGINS TO SHIFT
EASTWARD INTO THE WEEKEND AND TROPICAL MOISTURE AGAIN BEGINS TO
FILTER INTO SOUTHERN UTAH.

&&

.AVIATION....NORTHWEST TO NORTH WINDS WILL CONTINUE AT THE KSLC
TERMINAL THROUGH THE AFTERNOON. TYPICAL SOUTHEAST DRAINAGE WIND IS
EXPECTED TO BECOME ESTABLISHED AROUND 0300 UTC.  HOWEVER...THERE IS
A 20 PERCENT CHANCE THAT THE SOUTHEAST WINDS MAY NOT BECOME
ESTABLISHED UNTIL AROUND 0500 UTC.

&&

.FIRE WEATHER...DEEP MOISTURE REMAINS IN PLACE ACROSS SOUTHERN
UTAH AND A MUCH DRIER LIGHT WESTERLY FLOW ACROSS NORTHERN UTAH.
UPPER LEVEL CIRCULATION IS OVER LAS VEGAS AND ROTATING A WEAK
DISTURBANCE TOWARD THE ARIZONA BORDER THIS AFTERNOON WITH A
DEFORMATION ZONE ACROSS SOUTHERN UTAH. HIGH CLOUDS STARTING TO
DISSIPATE IN THE DEFORMATION AXIS AND THUNDERSTORMS WILL CONTINUE TO
INCREASE IN COVERAGE THIS AFTERNOON IN THE SOUTH WITH WETTING RAINS.
NORTHERN EDGE OF THE MOISTURE IS ABOUT THE SEVIER PLATEAU. THIS
EDGE COULD HAVE ISOLATED DRY STRIKES NEXT COUPLE DAYS. ISOLATED
ACTIVITY WILL LINGER THROUGH THE NIGHT IN THE FAR SOUTHWEST UTAH
DUE TO THE VORT LOBE LIFTING ACROSS THIS CONDITIONAL UNSTABLE
REGION. THIS VORT LOBE IS FORECAST BY GFS AND NAM TO LIFT ACROSS
CENTRAL UTAH ON SUNDAY IS IT ENTERS WESTERLIES ACROSS NORTHERN UTAH.
THIS WILL ALLOW A SLIGHT NORTHWARD PUSH TO THE MOISTURE FIELD INTO
NORTH CENTRAL UTAH...TINTIC MOUNTAINS TO BOOK CLIFFS ON SUNDAY.
LITTLE CHANGE ON MONDAY WITH DRY AIR HOLDING ACROSS NORTHERN UTAH
AND HIGH PRECIPITABLE WATER OVER THE SOUTHERN HALF OF UTAH...
ESPECIALLY THE SOUTHERN 4 COUNTIES AND EAST INTO SOUTHWEST COLORADO.
THIS PATTERN WILL KEEP HUMIDITIES ELEVATED IN THE SOUTH BUT LOW IN
THE NORTH...BUT LIGHT WINDS OUTSIDE OF LOCAL TERRAIN AND CONVECTION
EFFECTS.

GOOD AGREEMENT ON THE 12/18Z NAM AND 12Z GFS THAT MOISTURE WILL
SURGE NORTHWARD MONDAY NIGHT AND TUESDAY AND SPREAD THUNDERSTORMS
INTO NORTHERN UTAH. THIS MOISTURE LINGERS INTO AT LEAST MIDWEEK WITH
ANOTHER SURGE POSSIBLE LATE IN THE WEEK AND NEXT WEEKEND. BOTH GFS
AND ECMWF KEEP THE UPPER RIDGE OVER SOUTHERN UTAH OR THE 4-CORNERS
SO WEAK DRIER WESTERLIES PREVAIL IN NORTHERN UTAH AND MOISTURE
PERSISTS IN THE SOUTH.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.

&&

PUBLIC.........YOUNG
FIRE WEATHER...TARDY
AVIATION.......GRAHAM

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Jul 12, 5:42 AM MDT, 12 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
542 AM MDT SAT JUL 12 2008

UTZ001>016-019>021-517-518-WYZ021-131145-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
542 AM MDT SAT JUL 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A MOIST AIRMASS WILL REMAIN OVER SOUTHERN UTAH...ALLOWING FOR
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. SOME OF THESE
STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN.

THE AIRMASS OVER NORTHERN UTAH WILL REMAIN DRY...RESULTING IN
MOSTLY CLEAR SKIES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MOISTURE WILL REMAIN OVER SOUTHERN UTAH THROUGH THE WEEKEND
BEFORE SPREADING INTO NORTHERN UTAH AND SOUTHWEST WYOMING BY
TUESDAY. THIS IS EXPECTED TO RESULT IN MORE WIDESPREAD COVERAGE OF
SHOWERS AND THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 5:16 PM MDTAreal Flood AdvisorySLCGarfield, Kane3 hr

Nearby

Severe Thunderstorm Warnings in Utah, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.